Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

April 1, 1998Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 1, 1998, 5:02 PM EST for Buckingham County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 1998, 5:02 PM EST (22:02 UTC)
Expired
Apr 1, 1998, 5:35 PM EST
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 5:30 PM ESTHail 0.75Centenary, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS01 KRNK 012203 RRA
SVRRNK
VAC029-012235-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EST WED APR 1 1998


THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL VIRGINIA

   ...EXTREME NORTHWESTERN BUCKINGHAM COUNTY

AT 502 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 31 MILES NORTHEAST OF LYNCHBURG OR 9 MILES WEST OF
CENTENARY MOVING NORTHEAST AT 45 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 CENTENARY                       AROUND 510 PM EST

THIS IS A DANGEROUS STORM AND COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.  MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

MV/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:30 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 1, 1:30 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EST WED APR 1 1998

RECOMMENDATIONS...
.WBC AND RDU...CHC OF AN EVENING SHOWER OR THUNDERSTORM IN SE PORTION
OF RNK CWA THEN CLEARING.
.CRW...NONE. NOT SURE IF ANY OF THE SHOWERS TO THE WEST CLIP
PORTIONS OF SE WV. LOW TEMPS SEEM REASONABLE FOR TONIGHT. HOWEVER WE MAY
BE ATAD COOL FOR LOWS ON THURS NIGHT.

DISCUSSION...
KFCX 88D SHWD MOST OF THE SHOWERS AND THUNDERSTORMS WERE MAINLY EAST
OF A CLT TO CHO LINE. A MODIFIED GSO SOUNDING WAS UNSTABLE AND MOIST
WITH A HELICITY ARD 300. NTRANS RUC CAPES PRODUCED A 1000 JUST EAST
OF CWA AT 18Z. SFC COLD FRONT PUSHING EAST ACRS FA THIS AFTERNOON.
AHEAD OF THE FRONT IS A SURGE OF LOW LEVEL MOISTURE ALONG COAST
EVIDENT FROM DEWPOINTS IN THE 60S. ALSO INTERESTING TO NOTE BAND OF
SHOWERS IN INDIANA DEVELOPING WITH SFC TROF. 12Z MODEL RUNS YIELDED
SIMILIAR SOLUTIONS FOR FA DURG THE PD. CLOSED UPPER LOW OVR UPR MS
VALLEY PROG TO MOVE NEWRD ACRS GRT LAKES. SFC LOW WILL LIFT NE AND
DRAG COLD FRONT ACRS FA. A SFC HIGH WILL NUDGE IN BEHIND FNT THUR.
ANYHOW...AN EVENING SHOWER OR THUNDERSTORM IN SE PORTIONS OF CWA
OTHERWISE PARTLY TO MOSTLY CLOUDY. ALSO CANT RULE A PATCH OF
DRIZZLE IN PORTIONS OF SE WV. LOWS WILL VARY FROM THE LOWER 40S TO
AROUND 50. THURSDAY WILL BE COOLER UNDER PARTLY CLOUDY SKIES.  HIGHS
WL RNG FROM ARD 60 TO ARD 70.
A FEW NUMBERS...
ROA 48/68/45/68 2011
LYH 49/72/42/70 2011
DAN 50/76/46/73 2011
RNK 45/64/43/64 1011
BLF 43/63/41/67 1012
KK

In the hours before

Special weather statement, Apr 1, 11:55 AM EST, 5 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-020140-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EST WED APR 1 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
PORTIONS OF THE VIRGINIA AND NORTH CAROLINA PIEDMONT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY ALONG AND SOUTHEAST OF A LINE FROM YADKINVILLE NORTH
CAROLINA TO DANVILLE VIRGINIA TO BUCKINGHAM VIRGINIA.

A COLD FRONT LOCATED IN THE MOUNTAINS OF VIRGINIA AND NORTHWEST
NORTH CAROLINA WILL MOVE EAST THIS AFTERNOON AND INTO EASTERN
VIRGINIA AND EASTERN NORTH CAROLINA BY LATE AFTERNOON OR EARLY
EVENING. WARM...MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW OF
WHICH MAY BE COME SEVERE.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS AFTERNOON IS HAIL
UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

WEST OF THE SLIGHT RISK AREA...DRIER AND COOLER AIR MOVING IN FROM
THE WEST IS EXPECTED TO PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK
AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OULET FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

MTE
Special weather statement, Apr 1, 11:55 AM EST, 5 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-020140-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EST WED APR 1 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
PORTIONS OF THE VIRGINIA AND NORTH CAROLINA PIEDMONT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY ALONG AND SOUTHEAST OF A LINE FROM YADKINVILLE NORTH
CAROLINA TO DANVILLE VIRGINIA TO BUCKINGHAM VIRGINIA.

A COLD FRONT LOCATED IN THE MOUNTAINS OF VIRGINIA AND NORTHWEST
NORTH CAROLINA WILL MOVE EAST THIS AFTERNOON AND INTO EASTERN
VIRGINIA AND EASTERN NORTH CAROLINA BY LATE AFTERNOON OR EARLY
EVENING. WARM...MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW OF
WHICH MAY BE COME SEVERE.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS AFTERNOON IS HAIL
UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

WEST OF THE SLIGHT RISK AREA...DRIER AND COOLER AIR MOVING IN FROM
THE WEST IS EXPECTED TO PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK
AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OULET FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

MTE

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.